Vancomycin: A Rare Cause of Thrombocytopenia

1Allegheny General Hospital, Pittsburgh, PA

Meeting: Hospital Medicine 2011, May 10-13, Dallas, Texas.

Abstract number: 330

Case Presentation:

Vancomycin, an antibiotic frequently used in the treatment of Methicillin‐resistant Staphylococcus Aureus, can cause many adverse reactions. Vancomycin has seldom been implicated as a cause of thrombocytopenia, and there is limited evidence that this complication is caused by immune mechanisms. This case is reported to heighten the awareness of acute thrombocytopenia caused by vancomycin. A 51‐year‐old white man with ischemic cardiomyopathy and recent placement of an implantable defi‐brillator (AICD), 3 days prior, presented to the emergency department with subjective fevers, chills, and increased erythema overlying the AICD site. He was admitted and started on intravenous vancomycin and continued on his home medications. On admission, the patient's platelet count was 222,000 and dropped to a nadir of 33,000 four days later. No reported recent medication changes were noted, except for an increase in his carvedilol dose. He denied a history of blood disorders or thrombocytopenia. His vital signs were normal, and he did not appear toxic. On prior admission, he did not receive heparin and had 1 dose of subcutaneous heparin this admission. Laboratory studies showed: PT 14 seconds; PTT 31 seconds; fibrinogen 490 mg/mL; fibrin degradation products ≥ 5 and < 20 μg/mL; lactate dehydrogenase 225 U/L; vancomycin drug‐dependent platelet antibodies, IgM positive and IgG negative. The presence of vancomycin drug‐dependent platelet IgM led to the conclusion of vancomycin‐induced thrombocytopenia. The patient's platelet count improved after discontinuation of vancomycin—the gold standard confirmation of drug‐induced thrombocytopenia.

Discussion:

Thrombocytopenia in septic or other acutely ill patients is often a result of multifactorial etiologies that may include: suppression of platelet production, platelet consumption from disseminated intravascular coagulation, dilution accompanying aggressive fluid repletion, or heparin‐induced coagulation activation. These conditions do not generally present with severe decreases in platelet count, and bleeding, as with vancomycin‐induced thrombocytopenia. The mechanism of vancomycin‐induced thrombocytopenia was not understood until a study in 2007 that demonstrated that affected patients had drug‐induced platelet‐reactive antibodies (IgG, IgM, or both) directed against complexes of vancomycin and platelet glycoprotein IIb/IIIa or other platelet‐membrane glycoproteins.

Conclusions:

In the setting of an acute decline in platelet count without an obvious cause other than drug ingestion, drug‐induced thrombocytopenia should be considered, and the suspected causative agents should be discontinued promptly. The diagnosis of drug‐induced thrombocytopenia is often overlooked, even in patients with acute, severe thrombocytopenia. Testing for drug‐dependent antibodies can be helpful in identifying the cause of thrombocytopenia in patients who are receiving vancomycin.

Disclosures:

L. Machado‐Allegheny General Hospital, employment; M. Cratty‐Allegheny General Hospital, employment.

To cite this abstract:

Machado L, Cratty M. Vancomycin: A Rare Cause of Thrombocytopenia. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 330. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/vancomycin-a-rare-cause-of-thrombocytopenia/. Accessed July 19, 2019.

« Back to Hospital Medicine 2011, May 10-13, Dallas, Texas.